1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Overdose - OD and eating of Fentanyl Gel Patches

Discussion in 'Fentanyl' started by Sooka, Feb 24, 2010.

  1. Sooka

    Sooka Newbie

    Reputation Points:
    5
    Joined:
    Feb 24, 2010
    Messages:
    2
    Hi, I'm new here, and although I have never done this, I was wanting to get some information about this...
    I have a relative who gets these patches, really low dose, I think around 25 mcg... or is it mg? I'm sure you know which I mean. Anyway, they said that if they put one on, or even two, it never did anything. But they are now breaking open the patch and rolling the gel into a "pill" shape (not sucking on it like I've read in almost all eating fentanyl patch posts) and swallowing it whole.
    My question is... is what they are doing making it REALLY easy to OD? This person is able to take 4 percocet 10's, as well as 2 loricet 7.5's, and still not feel anything. X-tremely tolerant.
    So again, if they keep this up on a daily or every other day basis, what is the chance of them actually OD'ing?

    Thanks for any info...
     
  2. Helene

    Helene Gold Member

    Reputation Points:
    2,389
    Joined:
    Jul 27, 2009
    Messages:
    1,232
    This is not "extremely tolerant"- 40mg of oxycodone and 15mg of hydrocodone is a relatively low dose. Misjudging ones tolerance level is a very dangerous mistake to make.

    Fentanyl is about 80 to 100 times stronger than morphine. This is why it is measure in micrograms instead of milligrams. Transdermal fentanyl patches are designed to release a constant, steady stream of fentanyl over 3 days. The dose of 25µg per hour will continue for the full 72 hours. If you eat or suck or smoke or inject the whole contents of the patch, you are getting that whole amount of fentanyl in one go - the whole three days worth.

    Fentanyl is a very dangerous drug to abuse. There have been many reported cases of fatal overdoses occurring as a result of fentanyl abuse. To answer your question, for someone with the low opiate tolerance you report to start abusing a drug as strong as fentanyl would, in my opinion, be rather dangerous. And the overdose risk is very real.

    Are you trying to gain a recreational effect from this, or an analgesic one? Are you prescribed fentanyl patches for pain relief, and they have stopped working? If the latter is the case, the best thing you could do would be to speak to your doctor, tell them that the current level of pain relief is not working, and discuss other options, be it an increase in patch strength, or a change of oral medication for break through pain. If this is agreed to, you must be aware that continuing to abuse your meds in this way will be even more dangerous, due to the increased dosages.

    If, however, you are just after a recreational effect from the fentanyl, then please, switch to another, safer drug. Stick with the oxycodone and hydrocodone - at the doses you state, these are much less likely to kill you than the fentanyl is.

    H
     
  3. Sooka

    Sooka Newbie

    Reputation Points:
    5
    Joined:
    Feb 24, 2010
    Messages:
    2
    They are taking the percocet and locicet like that four or more times a day. Sorry I wasn't more specific about that in the original post. And it might be the same conclusion of tolerancy like you said.
    However, they are taking these patches for pain control. They are VERY VERY (350+ lbs) person who has been taking things like the percocet, percodan, soma, and helcion since the late 70's.
    I'm not making excuses, trust me, I'm just laying down the whole situation.
    Personally I think the risk of OD is real with any drug abuse.
    I do appreciate your comment and advice though, and I will talk to my relative about their habit.

    Thank you again....